Project Title

Apixaban-induced Nephropathy Causes a Significant Decline in Patients’ Health and the Ever-developing Concept of Anti-Coagulant-Induced Nephropathy

Authors' Affiliations

Sai Karthik Kommineni, MD, Department of Internal Medicine, East Tennessee State University, Johnson City, TN Tharun Bandarupalli, MD, Department of Internal Medicine, East Tennessee State University, Johnson City, TN Koushik Sanku, MD, Department of Internal Medicine, East Tennessee State University, Johnson City, TN Lalith Namburu, MD, Department of Internal Medicine, East Tennessee State University, Johnson City, TN David Joseph, MD, Department of Nephrology, Veteran Affairs Mountain Home, Johnson City, TN

Location

Culp Ballroom

Start Date

4-7-2022 9:00 AM

End Date

4-7-2022 12:00 PM

Poster Number

21

Faculty Sponsor’s Department

Internal Medicine

Name of Project's Faculty Sponsor

Bhavesh Gajjar

Classification of First Author

Medical Resident or Clinical Fellow

Competition Type

Competitive

Type

Poster Case Study Presentation

Project's Category

Circulatory System, Renal System

Abstract or Artist's Statement

INTRODUCTION

Apixaban has revolutionized anticoagulation in patients with atrial fibrillation in preventing strokes. Anticoagulant-induced nephropathy with warfarin is well known, but nephropathy with apixaban is a rare entity, and here we present a case of Apixaban-induced nephropathy.

Case Description

A 71-year-old patient with a medical history of persistent atrial fibrillation on apixaban, Ischemic cardiomyopathy, and chronic kidney disease stage (CKD) IIIa presented to the hospital with complaints of dyspnea and hemoptysis and tea-colored urine of three-day duration. On admission, the patient had acute kidney injury (AKI) on CKD, Methicillin sensitive Staphylococcus aureus (MSSA) bacteremia, and elevated international normalized ratio (INR) and apixaban were held. The hemoptysis worsened and prompted bronchoscopy revealing diffuse alveolar hemorrhage. The urinalysis showed gross hematuria with high red blood cell (RBC) count and 1+ proteinuria presumed secondary to MSSA associated glomerulonephritis. Evaluation for coagulopathy with serum mixing studies and autoimmune workup has been unremarkable. The patient's coagulopathy was considered secondary to decreased clearance of apixaban with AKI on CKD. However, the patient's kidney function continued to worsen, needing continuous renal replacement therapy and a kidney biopsy for a definitive diagnosis for his decline in kidney function. Kidney biopsy revealed IgA dominant infection associated glomerulitis with one out of hundred glomeruli with the crescent formation and signs of anticoagulant induced nephropathy with several intratubular RBC casts out of proportion to the degree of glomerular injury causing acute tubular damage. The patient's INR improved on dialysis. However, he continued to be oliguric before being terminally extubated.

DISCUSSION

With the increasing incidence of atrial fibrillation and the use of oral anticoagulants, it is vital to have anticoagulant induced as a differential in patients presenting with supra therapeutic INR and AKI. Apixaban-induced nephropathy is a subset of anticoagulant-induced nephropathy and an uncommon cause of the acute decline in kidney function needing dialysis. Prompt recognition and treatment will prevent further deterioration in kidney function and possible improvement.

This document is currently not available here.

Share

COinS
 
Apr 7th, 9:00 AM Apr 7th, 12:00 PM

Apixaban-induced Nephropathy Causes a Significant Decline in Patients’ Health and the Ever-developing Concept of Anti-Coagulant-Induced Nephropathy

Culp Ballroom

INTRODUCTION

Apixaban has revolutionized anticoagulation in patients with atrial fibrillation in preventing strokes. Anticoagulant-induced nephropathy with warfarin is well known, but nephropathy with apixaban is a rare entity, and here we present a case of Apixaban-induced nephropathy.

Case Description

A 71-year-old patient with a medical history of persistent atrial fibrillation on apixaban, Ischemic cardiomyopathy, and chronic kidney disease stage (CKD) IIIa presented to the hospital with complaints of dyspnea and hemoptysis and tea-colored urine of three-day duration. On admission, the patient had acute kidney injury (AKI) on CKD, Methicillin sensitive Staphylococcus aureus (MSSA) bacteremia, and elevated international normalized ratio (INR) and apixaban were held. The hemoptysis worsened and prompted bronchoscopy revealing diffuse alveolar hemorrhage. The urinalysis showed gross hematuria with high red blood cell (RBC) count and 1+ proteinuria presumed secondary to MSSA associated glomerulonephritis. Evaluation for coagulopathy with serum mixing studies and autoimmune workup has been unremarkable. The patient's coagulopathy was considered secondary to decreased clearance of apixaban with AKI on CKD. However, the patient's kidney function continued to worsen, needing continuous renal replacement therapy and a kidney biopsy for a definitive diagnosis for his decline in kidney function. Kidney biopsy revealed IgA dominant infection associated glomerulitis with one out of hundred glomeruli with the crescent formation and signs of anticoagulant induced nephropathy with several intratubular RBC casts out of proportion to the degree of glomerular injury causing acute tubular damage. The patient's INR improved on dialysis. However, he continued to be oliguric before being terminally extubated.

DISCUSSION

With the increasing incidence of atrial fibrillation and the use of oral anticoagulants, it is vital to have anticoagulant induced as a differential in patients presenting with supra therapeutic INR and AKI. Apixaban-induced nephropathy is a subset of anticoagulant-induced nephropathy and an uncommon cause of the acute decline in kidney function needing dialysis. Prompt recognition and treatment will prevent further deterioration in kidney function and possible improvement.